Hail, Dickinson
- When
- April 29, 4:38 PM CST to 4:39 PM CST
- Where
- Dickinson County, 1.62 mi E of Navarre
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.800, -97.070
Quarter sized hail reported.
Severe thunderstorms developed and moved across much of central and northeast Kansas during the late afternoon and evening of April 29th. The storms produced large hail, damaging winds and 5 confirmed tornadoes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Severe thunderstorms developed and moved across much of central and northeast Kansas during the late afternoon and evening of April 29th. The storms produced large hail, damaging winds and 5 confirmed tornadoes. All of the tornadoes were rated EF0 or EF1.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 29, 2:10 PM CST, 2 hours 28 minutes earlier.
Area Forecast Discussion National Weather Service Topeka KS 310 PM CDT Fri Apr 29 2022 .DISCUSSION... Issued at 257 pm CDT Fri Apr 29 2022 - Severe thunderstorms will develop late this afternoon and extend through the evening hours. Discrete supercells will be capable of large hail and possible tornadoes. A line of storms will develop during the evening hours with the primary hazard being damaging wind gusts and perhaps a few meso vortex tornadoes embedded within the line. - Strong to severe thunderstorms may be possible Monday afternoon and evening. This afternoon and Tonight: Early this afternoon a surface low was located across west central KS with a dryline extending east southeast through Russel, to east of Great Bend to west of Kingman. An EML has overspread the warm sector however sfc heating heating, convergence along the surface dryline and stronger ascent ahead of a a shortwave trough lifting northeast across the Plains will help to erode the capping inversion for a few discrete supercells to develop along and ahead of the dryline across north central and south central KS. The environment will be favorable for any discrete supercells to produce large hail and possible tornadoes given forecast hodographs that show clockwise looping in the lowest 2 to 3KM. This will provide low-level horizontal vorticity to be nearly parcel with the storm relative motions vectors. Thus, any supercell may develop intense low-level rotation that could produce a tornado. Even though surface dewpoints are only in the lower 60s, H5 temperatures are around -17 degree C providing over 2500 J/KG of MLCAPE. There are a few CAMs that show the cap ahead of the dryline not breaking but the latest HRRR that is usually more robust with CIN, shows discrete supercells developing northeast of Newton KS around 22Z and moving northeast into the TOP CWA by 7 PM, and into east central KS by 8 PM. The surface cold front across northwest KS will gradually overtake the dryline and cause a line of storms to develop across the western CWA. There may be a period during the late afternoon through the early evening hours across the western counties for the storms that develop ahead of the front to remain semi-discrete for an hour or two before transitioning into a linear line of the storms. I cannot rule out a possible tornado with any of the semi-discrete storms across north central KS during the late afternoon and early evening hours. This line will move east ahead of the cold front across northeast and east central KS and should move southeast of the CWA by 12 Midnight. Expect damaging wind gusts along the QLCS and since the sfc-3KM shear vectors will be nearly perpendicular to the line there may be a few meso vortex tornadoes embedded within the line through the mid and late evening hours. Saturday through Sunday, the H5 trough across the Plains will lift northeast into the upper Midwest and Great Lakes States. Another upper trough will dig southeast across the western US Saturday night. Expect cooler temperatures and dry conditions for the weekend. Highs on Saturday will reach the lower 60s along the NE border with upper 60s expected across the southern counties. Highs on Sunday will be warmer as the H5 ridge shifts east across the Plains. look for maximum temperatures in the lower to mid 70s. Sunday night through Monday night, an upper trough across the southwest US will lift northeast across the Plains late Monday. Strong southerly low-level flow will advect richer moisture northward across the state. Isentropic lift may cause a few elevated thunderstorms late Sunday night into Monday morning. We may see some clearing Monday afternoon before a surface front shifts southeast across the CWA. Surface convergence across along the front combined with DCVA will provide sufficient lift for numerous showers and thunderstorms Monday afternoon int Monday night. The vertical wind shear combined with instability will be favorable for strong to severe thunderstorms with the better chance across east central KS. Tuesday through Wednesday, another upper level trough will dig southeast across the western US into the southwest US. A downstream ridge will move across the Plains. Expect cooler temperatures with the highs in the 60s. Wednesday night through Friday, the upper level trough across the southwest US will slowly lift northeast. Expect chances for showers and thunderstorms. The vertical shear and instability may be sufficient on Thursday for a some stronger to severe storms. Cloud cover and rain may keep highs in the 60s to lower 70s. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 614 AM CDT Fri Apr 29 2022 VFR to MVFR at all terminals today. Scattered Showers and thunderstorms will continue to move into the area early this morning. Due to the scattered nature of storms, left only a vicinity mention in the TAF for the morning. Ceilings will likely fall to MVFR for much of the morning at all sites as a stratus deck moves in. Clearing is possible later this afternoon for KMHK. Winds will be gusty throughout the afternoon with thunderstorm development expected this evening as a cold front moves through the area after 00z. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Gargan AVIATION...Jones
Hazardous Weather Outlook National Weather Service Topeka KS 354 PM CDT Fri Apr 29 2022 KSZ008>012-020>024-026-034>040-054>056-058-059-302100- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 354 PM CDT Fri Apr 29 2022 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Late this afternoon and Tonight Severe storms will be possible across the entire outlook area late this afternoon through the early overnight hours. Afternoon storms could initiate around after 4 PM, but will remain isolated. All modes of severe weather will be possible with these storms. A squall line will develop along the cold front, with the main threats being large hail, damaging wind gusts up to 70 mph, and a few weak and brief tornadoes. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed through the evening hours. && More detailed information can be accessed at... http://www.weather.gov/media/top/DssPacket.pdf
Special Weather Statement
National Weather Service Topeka KS
500 PM CDT Fri Apr 29 2022
KSZ035-292230-
Dickinson-
500 PM CDT Fri Apr 29 2022
...A strong thunderstorm will impact portions of southern Dickinson
County through 530 PM CDT...
At 459 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Durham, moving northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hope and Carlton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 1100 PM CDT for central
Kansas.
&&
LAT...LON 3885 9727 3873 9699 3861 9710 3861 9737
3869 9737
TIME...MOT...LOC 2159Z 214DEG 38KT 3850 9736
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
ReeseSpecial Weather Statement
National Weather Service Topeka KS
526 PM CDT Fri Apr 29 2022
KSZ008-020-292300-
Republic-Cloud-
526 PM CDT Fri Apr 29 2022
...A strong thunderstorm will impact portions of southern Republic
and Cloud Counties through 600 PM CDT...
At 526 PM CDT, Doppler radar was tracking a strong thunderstorm near
Aurora, moving north at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Concordia, Clyde, Jamestown, Norway, Agenda and Aurora.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1100 PM CDT for north central
Kansas.
&&
LAT...LON 3974 9786 3971 9737 3952 9737 3937 9738
3938 9788
TIME...MOT...LOC 2226Z 185DEG 26KT 3949 9756
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
FlanaganThe Topeka radar (KTWX), 76 km away, was scanning. The volume nearest the first event began at 22:35 UTC.
22 hail, 20 thunderstorm wind, 8 tornado, 1 funnel cloud. Local standard time, as filed.
Quarter sized hail reported.
Reported at the asos at kcnk.
Quarter to half dollar sized hail on the western size of Abilene city limits.
Hen egg sized hail reported.
Golf ball sized hail reported.
Ping pong ball sized hail reported.
Nickel sized hail reported.
Ping pong ball sized hail and a funnel cloud reported.
Trained spotter reported a funnel cloud.
Storm chaser video showed a small dust whirl under a funnel cloud. The debris whirl didn't last long while the parent funnel continued on to the northeast. Based upon the video of the debris near the ground it appears a weak tornado was on the ground for a short period in this location.
Softball sized hail reported.
Golf ball sized hail reported.
Quarter sized hail reported.
Golf ball sized hail reported.
Golf ball sized hail reported.
Measured at mesonet station ew5822 clay center.
Baseball sized hail reported.
Quarter sized hail reported.
Ping pong ball sized hail reported from mping.
Report from mping.
Baseball sized hail reported.
Baseball sized hail reported.
Hen egg sized hail reported.
Ping pong ball sized hail reported.
Hen egg sized hail reported.
Wind gust of 70 mph reported.
A storm chaser took photos of a tornado that developed just west of K15 highway shortly before 8pm CDT. The tornado moved ESE over open country as it moved out of Dickinson county and into Marion county Kansas. No damage was reported with this tornado in Dickinson county although some damage was documented in northern Marion county.
A NWS storm survey revealed damage to structures including homes from a tornado that formed around or shortly before 8 pm CDT just to the southeast of Hope, KS. The tornado tracked to the ENE passing approximately 2 miles north of Herington KS before moving into Morris county KS. EF1 damage was noted at 2 properties including garage damage to one home.
Ping pong ball sized hail reported.
Radar and NWS storm survey data indicated that a small tornado formed near Military trail road in Pottawatomie county and traveled to the Kansas river which is the border with Wabaunsee county. Some tree damage was noted in this area EF0.
Radar and NWS storm survey data indicated that the small tornado moved across open field and produced low end EF1 tree damage and tossed a grain storage container as it moved back toward the Kansas river the border of Pottawatomie county again.
Two houses were damaged just south of 800 and Union Road, possibly by a tornado.
Radar and NWS storm survey revealed that as the tornado moved back into southern Pottawatomie county that it widened and produced EF1 damage to several irrigation pivots, an outbuilding and finally took part of a roof off a home in Belvue before dissipating.
Power poles knotted down. Could have been associated with a tornado.
A NWS storm survey revealed the tornado tracked into Morris county and damaged several farms and homes along its path to Parkerville.
Railroad signs damaged and impaled into trees, possibly caused by a tornado.
Damage to a residential home, tree tops twisted, possibly caused by a tornado.
Damage to hangars at the airport, possibly caused by a tornado.
Partial rooftop damage to a residential home, possibly associated with a tornado.
Tree damage and power lines down, possibly associated with a tornado.
Storm survey revealed a narrow damage path from what appears to have been a small tornado that developed over the Prairie Band of Potawatomi Nation Reservation. The tornado destroyed a large Morton style outbuilding and produced minor shingle damage to several homes and a community center.
Power poles snapped in half, possibly associated with a tornado.
House destroyed, possibly associated with a tornado.
Power poles damaged, possibly associated with a tornado.
Large tree, several feet in diameter, was knocked over and crushed a car.
Measured at asos at kfoe.
Quarter sized hail reported.
Report of a 70 mph wind gust.
Three inch diameter tree limbs snapped.
Power lines down.
Report of 65 mph wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2022Every state in 2022This day in weather historyThe tornado archive for Kansas, 2022Warnings in Kansas, April 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1019935, 1019937, 1019938, 1019939, 1019940, 1019941, 1019942, 1019943, 1020134, 1012438, 1019944, 1019945, 1019946, 1019947, 1019948, 1019949, 1019950, 1019951, 1019952, 1019954, 1019955, 1019956, 1019957, 1019958, 1019959, 1019960, 1012443, 1012453, 1019961, 1012465, 1012470, 1020135, 1012472, 1020136, 1012458, 1020137, 1020140, 1020141, 1020142, 1020143, and more.